Is Ritalin right for me?
I am 20 years old (yip, only just qualify for this group!) and I was recently diagnosed with ADD (2 months ago). I was very against treating ADD with harsh medication, as were my parents, but we decided that since I was struggling with my university course so much (I was held back last year) that I would be a better idea to go on something that would start acting immediately, so as to get through the next 2 years of university.
I had reached a crisis point. I had failed a year at university, I had severe depression and anxiety for about 4 years, which was not helped at all by my anti-depressants. I had lost 6 student ID cards in 5 months…I couldn’t finish any of my set books for my course, and had terrible performance anxiety whenever I wrote a test or an exam. After seeing the campus doctor and psychologist (both didn’t believe me, even when I was crying my eyes out, begging for help), I went to see another GP, this time with my parents. This doctor was shocked at the things I had been through, and after listening to my story said that it was absolutely clear that I had ADD.
She put me on Ritalin LA 30mg, and told me that that was the place where they usually start from, and then decide whether to increase or decrease, and that if I was still having problems, she would refer me to a psychiatrist who specializes in young adult ADD.
I have now been taking the Ritalin for 6 weeks. It has helped incredibly with my studying and organizing, and the exam stress, and has cleared the mind “fogginess” what I was so used to struggling with.
The problem is, I am experiencing a lot of side effects from it. I have slight palpitations quite regularly, a lot of aggression (which is very strange for me as I have always had a very calm and patient temperament). Around the time that my medication is wearing off at night, I am very quick to anger, over absolutely anything.
I also have temporal lobe epilepsy which has very specific triggers (needles and extreme panic). If I avoid the triggers, then nothing happens, and I can usually tell when it’s going to happen, and have a lot of warning time. Recently though, I have noticed every now and then I get the feeling like a fit is on its way, but never actually comes, just that feeling like there are small electric shocks going through my arms.
I haven’t had any headaches, or nausea, and my tension headaches and migraines have almost gone completely.
Also, I have never needed glasses, but since taking Ritalin, I have to wear reading glasses, but I don’t know if the Ritalin caused that.
I don’t know anything about the other ADD medication available - I don’t even know that much about Ritalin. Is there something better out there? Do I need a lower dose perhaps? Or is there any vitamin supplements that I could take to help?
The doctor also gave me 10mg short release, to only take in the evening, when I still have work to do, like assignments and reading. And when I take those at the end of the day, the other side effects such as the mood swings, and that fit-feeling, almost disappear.
Sorry for the long post, I just have a lot of questions, and everyone seems to have different information when I look it up on the internet.
Top 5 of the Month
ADDitude's most popular articles
Important! User-Generated Content
The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.